Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 8, 2020, 4:01 AM CDT for Franklin County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 4:01 AM CDT (09:01 UTC)
- Expired
- Aug 8, 2020, 4:15 AM CDT
- In force
- 14 min
- Issued by
- NWS Topeka, KS
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.9
The text
As transmitted.
140 WWUS83 KTOP 080901 SPSTOP Special Weather Statement National Weather Service Topeka KS 401 AM CDT Sat Aug 8 2020 KSZ056-059-080915- Franklin-Anderson- 401 AM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES UNTIL 415 AM CDT... At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near Lane, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greeley and Lane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3838 9525 3847 9522 3848 9507 3832 9507 TIME...MOT...LOC 0900Z 282DEG 19KT 3842 9513 $$ Baerg
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:39 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 7, 11:39 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1139 PM CDT Fri Aug 7 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 352 PM CDT Fri Aug 7 2020 A few showers and thunderstorms are possible in eastern Kansas this afternoon and again late tonight, with the heat and humidity returning for Saturday. A broad Southern Plains upper tropospheric ridge dominates the synoptic weather pattern over the region this afternoon with a weak mid-level shortwave/decaying MCV passing through northeast Kansas and leading to a region of increased cloud cover and weak showers and thunderstorms. This complex pushes east of the area early this evening, but additional showers and storms are possible after 06Z in far eastern Kansas as the LLJ strengthens. Approximately 1000-1300 J/kg of MUCAPE will exist above the nose of the jet in far eastern Kansas/western Missouri with minimal inhibition, but also negligible effective deep shear. The lack of steering flow through the depth of any updraft may result in very slow or possible back-building storm motions. Heavy rain would be the main threat with any of these cells, but confidence in storm development and the location of any heavy rain is low at the present time. There is a modest chance that the bulk of any precipitation falls along or east of the KS/MO state line as hinted at by several CAMs/CPMs. Attention then turns to the heat and humidity for Saturday as H850 temps climb to +21 to +24 C while southerly surface flow continues to pump moisture northward and keep dewpoints in the mid-70s during peak heating, especially in eastern Kansas. The flow veers slightly to the southwest in central Kansas, which may allow dewpoints to drop into the upper 60s to low 70s. Clouds attendant with any ongoing morning convection in western MO should push east quickly and be of little influence for daytime temperatures. Have issued a Heat Advisory for portions of northeast and east-central Kansas for Saturday afternoon for areas that have the highest confidence in reaching high heat indicies of 105-108 degrees and WBGT values of around 85-87 degrees. It is expected that this advisory may need expanding if confidence in the heat increases in the western forecast area, where heat indices are flirting with 105 degrees but confidence in dewpoint values is lower. .LONG TERM...(Saturday night through Friday) Issued at 352 PM CDT Fri Aug 7 2020 Periods of storms are forecast for the start of the week with warm temperatures on Sunday moderating for the week. A northern stream wave tracks across the northern states between Sunday and Tuesday, ushering a near-surface baroclinic zone into the region by early Monday morning. Multiple rounds of convection are likely along this boundary through the first half of the week as it meanders over the region, with confidence in the timing of any storms on the low side given the mesoscale influences that will dictate their evolution. The main impacts from these storms would be heavy rainfall with PWATs of 1.5 to 2 inches and warm cloud depths of 3 to 4 km. The pattern amplifies by the latter half of the week, but the GFS and EC differ on how the southwestern US high evolves during this amplification, which will determine whether the region dries out or remains under the risk for storms. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1139 PM CDT Fri Aug 7 2020 Scattered elevated convection underway at TOP and FOE with satellite trends in agreement with guidance by having MHK too far west for any mention. Brief restrictions from lower visibility possible with these storms. Have kept low cloud out of the forecast with some disruption in stratus expected but can't rule out some MVFR cigs over the next several hours. LLWS may return near the end of this forecast. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 2 PM to 7 PM CDT Saturday for KSZ010-011-023- 024-026-038>040-054>056-058-059. && SHORT TERM...Skow LONG TERM...Skow AVIATION...65
Hazardous weather outlook, Aug 7, 9:32 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 932 PM CDT Fri Aug 7 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-090245- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 932 PM CDT Fri Aug 7 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible late tonight in east-central Kansas. These storms are not expected to be severe but could produce some localized heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices are expected to peak in the 100 to 108 degree range Saturday afternoon. A Heat Advisory is in effect for east-central Kansas and much of northeast Kansas where the hottest values are forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 8, 12:23 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
1223 AM CDT Sat Aug 8 2020
KSZ055-080615-
Osage-
1223 AM CDT Sat Aug 8 2020
...SPECIAL WEATHER STATEMENT FOR CENTRAL OSAGE COUNTY...
At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burlingame, moving east at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Burlingame, Scranton and Pomona Lake.
LAT...LON 3869 9551 3861 9551 3868 9591 3878 9589
3877 9550 3870 9550
TIME...MOT...LOC 0523Z 277DEG 19KT 3873 9583
Reese/BaergSpecial weather statement, Aug 8, 12:32 AM CDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Topeka KS 1232 AM CDT Sat Aug 8 2020 KSZ038-055-080615- Wabaunsee-Osage- 1232 AM CDT Sat Aug 8 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES... At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near Harveyville, moving east at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Carbondale, Scranton and Harveyville. This includes Kansas Turnpike between mile markers 158 and 165. LAT...LON 3875 9565 3878 9600 3887 9599 3886 9563 TIME...MOT...LOC 0532Z 272DEG 18KT 3881 9592 Reese/Baerg
Special weather statement, Aug 8, 1:25 AM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Topeka KS 125 AM CDT Sat Aug 8 2020 KSZ054-055-058-080715- Coffey-Lyon-Osage- 125 AM CDT Sat Aug 8 2020 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN OSAGE...NORTHWESTERN COFFEY AND SOUTHEASTERN LYON COUNTIES... At 124 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Reading to near Neosho Rapids. Movement was east at 20 mph. Half inch hail will be possible with these storms. Locations impacted include... Lebo, Hartford, Neosho Rapids, Reading, Olivet, Beto Junction and Melvern Lake. This includes Interstate 35 between mile markers 140 and 158. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3861 9560 3833 9572 3828 9607 3857 9594 TIME...MOT...LOC 0624Z 256DEG 19KT 3853 9591 3834 9601 Reese/Baerg
Special weather statement, Aug 8, 1:37 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
137 AM CDT Sat Aug 8 2020
KSZ040-080700-
Douglas-
137 AM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
200 AM CDT...
At 137 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lawrence, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Lawrence and Eudora.
This includes Kansas Turnpike between mile markers 200 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3887 9506 3888 9531 3901 9530 3900 9519
3897 9519 3896 9518 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506
TIME...MOT...LOC 0637Z 273DEG 18KT 3894 9525
Reese/BaergSpecial weather statement, Aug 8, 1:59 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
159 AM CDT Sat Aug 8 2020
KSZ058-080730-
Coffey-
159 AM CDT Sat Aug 8 2020
...SPECIAL WEATHER STATEMENT FOR CENTRAL COFFEY COUNTY...
At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of New Strawn to 4 miles
north of Gridley. Movement was east at 20 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3810 9596 3821 9596 3841 9584 3841 9556
3808 9570
TIME...MOT...LOC 0659Z 276DEG 19KT 3834 9579 3817 9590
Reese/BaergSpecial weather statement, Aug 8, 4:01 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Topeka KS 401 AM CDT Sat Aug 8 2020 KSZ056-059-080915- Franklin-Anderson- 401 AM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES UNTIL 415 AM CDT... At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near Lane, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greeley and Lane. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3838 9525 3847 9522 3848 9507 3832 9507 TIME...MOT...LOC 0900Z 282DEG 19KT 3842 9513 Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:16 AM CDT | Special Weather Statement | TOP | Douglas | 59 min |
| Aug 8, 12:23 AM CDT | Special Weather Statement | TOP | Osage | 52 min |
| Aug 8, 12:32 AM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Aug 8, 1:25 AM CDT | Special Weather Statement | TOP | Coffey | 50 min |
| Aug 8, 1:37 AM CDT | Special Weather Statement | TOP | Douglas | 23 min |
| Aug 8, 1:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| Aug 8, 4:15 AM CDT | Special Weather Statement | TOP | Franklin | 15 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.